Thunderstorm Wind, Harding
- When
- September 7, 5:26 PM MST to 5:36 PM MST
- Where
- Harding County, (2wx)buffalo
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.600, -103.550
A severe thunderstorm produced strong wind gusts near Buffalo.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced strong wind gusts near Buffalo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 7, 3:53 PM MST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
453 PM MDT SAT SEP 7 2013
.UPDATE...
ISSUED AT 450 PM MDT SAT SEP 7 2013
SVR TSTM WATCH HAS BEEN ISSUED FOR NERN WY AND NWRN SD. CURRENT
FOCUS IS ON THE CLUSTER OF SVR STORMS ALONG THE SERN MT/SWRN ND
BORDER WHICH IS EXPECTED TO DEVELOP INTO NWRN SD. ALSO NEED TO
WATCH FOR ANY DEVELOPMENT ALONG THE TROF OVER NERN WY.
&&
.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 217 PM MDT SAT SEP 7 2013
CURRENT SURFACE MAP PLACES TROF ACROSS EASTERN WYOMING INTO
EASTERN MONTANA...WITH WEAK LEE SIDE EDDY ON THE NORTH SIDE OF THE
BLACK HILLS. THUNDERSTORMS DEVELOPING ACROSS EAST-CENTRAL MONTANA...WITH
CU FIELD EXTENDING THROUGH SOUTHEAST MONTANA/NORTHWEST SOUTH
DAKOTA. MLCAPE OF 1500-2000 J/KG CAPE LOCATED ALONG SURFACE TROF.
HRRR/LCL WRF CONTINUE TO SHOW ISOLATED CELLS DEVELOPING FROM THE
BLACK HILLS INTO NORTHWEST SOUTH DAKOTA/NORTHEAST WYOMING THROUGH
THIS AFTERNOON...WITH POSSIBLE MCS MOVING INTO NORTHWEST SOUTH
DAKOTA LATER THIS EVENING. SUFFICIENT SHEAR AVAILABLE FOR
ROTATING UPDRAFTS. SLOW STORM MOTION AND HIGH PRECIPITABLE WATER
WILL RESULT IN SIGNIFICANT RAINFALL RATES.
LATER THIS EVENING/OVERNIGHT...30-40KT LOW LEVEL JET SETS UP
ACROSS WESTERN SOUTH DAKOTA WITH WEAK 850-700MB THETA-E ADVECTION
ACROSS NORTHWEST SOUTH DAKOTA. THUNDERSTORM ACTIVITY SHOULD LINGER
THROUGH THE NIGHT ACROSS THAT AREA.
ON SUNDAY...UPPER RIDGE BREAKS DOWN AS UPPER TROF MOVES ACROSS THE
NORTHERN ROCKIES. SURFACE TROF SLIDES EAST OF THE BLACK HILLS
EARLY IN THE DAY. LATE SUNDAY AFTERNOON/EVENING...AREA OF LOW
PRESSURE LIFTS NORTHEAST INTO SOUTH CENTRAL SOUTH DAKOTA. ANOTHER
ROUND OF THUNDERSTORMS EXPECTED...WITH SEVERE THUNDERSTORMS OVER
WESTERN SOUTH DAKOTA.
&&
.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 217 PM MDT SAT SEP 7 2013
EARLY IN THE WEEK...UPPER LEVEL RIDGE SHIFTS FURTHER EAST AS STRONG
SHORTWAVE TROF SLIDES ACROSS NORTHERN MONTANA. SURFACE COLD FRONT
PUSHES THROUGH MUCH OF THE FORECAST AREA ON MONDAY...WITH TEMPS
CLOSER TO AVERAGE. SHOWER AND THUNDERSTORM ACTIVITY SHIFTS SOUTH AND
EAST THROUGH THE DAY AS CANADIAN HIGH PRESSURE MOVES INTO THE
NORTHERN PLAINS. UPPER TROF AXIS SLIDES THROUGH THE NORTHERN PLAINS
TUESDAY INTO WEDNESDAY WITH DRY AND MILD CONDITIONS EXPECTED.
WESTERN RIDGE BUILDS LATE IN THE WEEK WITH NORTHWEST FLOW
DOMINATING. SMALL CHANCES FOR THUNDERSTORMS RETURN FOR THURSDAY AND
FRIDAY.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 450 PM MDT SAT SEP 7 2013
SCT TSTMS WILL DEVELOP LATE THIS AFTN/EVE FROM NERN WY THROUGH
NWRN SD...AND MAY BECOME SEVERE WITH LARGE HAIL...GUSTY/ERRATIC
WINDS...AND TORRENTIAL RAINFALL. IFR TO LOCAL LIFR CONDITIONS
EXPECTED IN THE STRONGEST STORMS. STORMS MAY CONTINUE INTO THE
OVERNIGHT HOURS ON THE PLAINS OF WRN SD...BUT SHOULD BECOME MORE
HIGH BASED WITH THE THREAT FOR SEVERE STORMS DIMINISHING.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR SDZ001-002-012-
013-024>026-028>031-072>074.
WY...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR WYZ054-056-057-
071.
&&
UPDATE...JOHNSON
SHORT TERM...7
LONG TERM...15
AVIATION...JOHNSONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1040 AM MDT SAT SEP 7 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1040 AM MDT (1140 AM CDT) SAT SEP 7 2013 ...FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA...WITH LARGE HAIL AND DAMAGING WIND GUSTS. SLOW MOVING THUNDERSTORMS MAY PRODUCE SIGNIFICANT RAINFALL OVER SHORT PERIODS OF TIME...RESULTING IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ADDITIONAL THUNDERSTORMS WILL MOVE ACROSS THE AREA ON SUNDAY...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF WESTERN SOUTH DAKOTA. THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
558 PM MDT SAT SEP 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 6 SE LUDLOW 45.77N 103.29W
09/07/2013 E1.50 INCH HARDING SD PUBLIC
&&
POJORLIEThe Rapid City radar (KUDX), 174 km away, was scanning. The volume nearest the first event began at 00:24 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474577.